In the aftermath of changing medications for my disease, I am crashing at odd times of the day. Yesterday, which was Sunday, I went to a church. It was a fine congregation and we even had a holy rapper. And because the older folks of the congregation had “slow ears,” his words, he spoke the words afterwards. Even to us, the older folks who are not into rap, enjoyed the performance.
After the experience, my husband bundled me into the car and brought me home because I was white and trembling. In minutes I was in my bed and as my head hit the pillow, according to him, I was snoring.
Unfortunately sleeping is not always resting. I woke up ready to sleep again. Can I tell you a little about the disease? I have Wegener’s Granulomatosis, a Vasculitis disease. It means that if my immune system is not controlled with chemo and prednisone, the blood vessels will inflame and there will be no blood flow going to the organs. In my case, the first organs affected are the kidneys.
It is extremely dangerous and usually fatal without medication.
The meds are not lightweight either. If I am on certain chemos (cytoxan) too long, I can get cancer. Recently I was on imuran for six plus years. I am now too toxic on this drug and will soon be changing to another one – Cellcept or the generic. And that is the problem, I get toxic. And another problem is I wake up in the middle of sleep with the most horrendous leg cramps.
My rest is not gentle. I need the rest more than anyone else because with my immune system suppressed I have no “bounce back” from anything including stress. My only recourse is a nap.
I asked my doctor if this would change at all once I healed. I got a no. It is not the disease that is taking away my “bounce back.” It is the meds. And without the meds, I would flare. And if I flared (flare is when the disease becomes active again) I could die.
Not a word I like to hear – die. So I take naps and rest. And I hope I have the time to do the things I want to do most – write.
You can find other essays on Rest at Sunday Scribblings.